I had rhinoplasty 3 years ago, with a minor revision a year later for a "drooping tip. I may be looking way far into this, but my left nostril is wider than the other with a curve rather than blended as in my right. Will a small cortisol injection help with the appearance of the larger nostril? I wouldn't go into any major surgery for it again, but thought it might be better than nothing! Any advice?
Cortisol Injection to Correct Large Nostril?
Doctor Answers (8)
Promoted Local Answer Promoted local answers are based on Featured Doctor activity within your current location.
A cortisol injection will not help the asymmetrical nostril and will not shrink a large nostril. A very small alarplasty can sometimes be helpful in creating more symmetry.
Steroids will not correct nostril asymmetry
Steroid injections have a very limited use in improving rhinoplasty results. The material we use is Kenalog 40 to which we add a small amount of lidocaine for a numbing effect as the injection can be quite uncomfortable. The only place we use the steroid is in individuals with thick skin in the area just above the tip to help tip with definition, and then with caution and only sparingly. The steroid has the effect of thinning the scar tissue. If applied too generously it will thin the skin or cause irregularities.
The nostril size will not be favorably altered or adjusted by steroid injection. The size can be adjusted by minor surgical adjustment. We often use this approach at the time of the initial nasal surgery. The adjustment is called a Weir excision, and can be done under local if the surgeon should choose. There are many patterns or types depending on just where the adjustment is needed. You can see a diagram on the ASPS website for an example.
You should feel free to discuss this with your surgeon. The difference to you may be subtle and not worth the effort. A minor procedure to some may be a major one to others.
Best of luck.
Be Careful Of What You Wish For
The use of cortisone (steroid, Kenalog) injection in the nose causes atrophy of the skin and underlying soft tissue. Its use should be in very small doses. It is better to return for a series of 3 injections once every 3 weeks rather than to have a one time dose. Your injector/surgeon should have experience and feel that the deformity that bothers you would respond to the treatment. Be careful by all means because too much atrophy and then can you say "Michael Jackson"? Remember that in facial cosmetic surgery the enemy of good and satisfactory is perfection. Be well and good luck down under.
You might also like...
Kenalog and the Nose
The injection of steroid tissue should be used with extreme caution and should be done by someone with expertise in the nose. Typically, injections of steroid are used to reduce scar tissue and not to atrophy dermal elements. It would be an atypical use of intranasal steroids to try and reduce alar base width by atrophying soft tissue elements of your nose. The steroid used most often for injections into the nose is Kenalog, generic name triamcinolone (trye am SIH no lone). It is most commonly used in 2 different concentrations K10 (10mg/ml)and K40 (40mg/ml). In the nose, K10 is typically the preferred concentration.
A steroid injection is not likely to help change the size or shape of the nostril. Talk to your surgeon, perhaps a small revision might be helpful in your case.
I doubt it
Cortisone is injected into areas of scar to reduce the scar tissue or the swelling. I doubt it would give you the desired effect. It is possible with a small procedure the result could be obtained. Seek the help of a competent well trained rhinoplasty surgeon.
Steroids are not a permanent fix for anatomical assymetry. However, an Alar Base Reduction may help correct the assymetry. This procedure can be performed as a minor procedure under local anesthetic.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.